Texas, 2022

Flash Flooding in Texas, August 31, 2022

August 31, 2022 · NWS EWX · 2 events in 2 counties and zones

A mid to upper level low moved over a warm, moist airmass in South Central Texas and generated slow moving thunderstorms. Some of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mid to upper level low moved over a warm, moist airmass in South Central Texas and generated slow moving thunderstorms. Some of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 31, 5:23 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 31, 5:23 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
623 AM CDT Wed Aug 31 2022

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 304 AM CDT Wed Aug 31 2022

Early this morning upper air analysis and GOES-16 water vapor
imagery revealed the upper level low centered across Far West Texas
and northern Chihuahua Mexico. Embedded vorticity maximum were
pivoting northward around the low, up the Rio Grande where
favorable lift is taking place. A deep moisture plume was evident
extending from West Texas and the Big Bend into South Central Texas.
Precipitable water value is currently estimated to be around 1.9 to
2.3" across the CWA, with higher values pooled along the Rio Grande
and well above the CFSR 90th percentile.

Radar imagery is indicating an increase in convection across the
Winter Garden and Rio Grande regions early this morning, similar to
where CAM guidance suggested re-development would take place. Higher
PoPs through the morning hours will be located across the Rio
Grande, southern Edwards Plateau, and western Hill Country. 00Z HREF
24 hr QPF probability-matched mean indicates the potential for some
pockets of 1-3" of rainfall across the region, which could occur
relatively quickly. Many areas of the western CWA that experienced
heavy rainfall yesterday have seen 1-hr and 3-hr flash flood
guidance (FFG) drop considerably, and any additional heavy rainfall
today could lead to flooding in spots. We have issued a Flood Watch
for this region. While PoPs and the likelihood of heavy rainfall is
less as you get east into Kerr and Bandera counties, out of an
abundance of caution we have included these two counties in the watch
given how low the FFG is after the rainfall yesterday. Farther east,
convective coverage is expected to be isolated through the morning
and widely scattered this afternoon and evening.

Tonight the low opens into a broad trough axis from northwest Mexico
into West Texas. Most of the better forcing overnight will reside
across Mexico, Big Bend, Trans Pecos, and into Val Verde County,
where the threat of locally heavy rainfall could continue. We will
keep the higher PoPs overnight out across Val Verde County. The
Flash Flood Watch has been run through Thursday morning, however the
tonight period may likely be adjusted to just include Val Verde.

On Thursday the better focus for more numerous showers and storms
will be north of the region, closer to the aforementioned trough
axis across Mexico and West Texas linking into a trough across North
and Northeast Texas. Isolated to widely scattered showers and storms
are forecast Thursday afternoon across South Central Texas. Outflow
boundaries originating from North Central and Northeast Texas may
serve as the better focus for coverage of showers and storms late
Thursday afternoon and early evening across the northeast CWA.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 304 AM CDT Wed Aug 31 2022

An active weather pattern is expected to continue through the long
term period, favoring continued chances for heavy rainfall and
slightly below normal temperatures.

At the beginning of the long term period, the 500 mb level pattern is
expected to be characterized by strong sub-tropical ridging across
the western CONUS with a Bermuda High off the southeastern US coast.
In between, troughing is expected to be found across the Mississippi
River Valley into the southern Plains. Through the weekend and into
next week, this upper level weakness looks to break away from the
mean flow and become an inverted trough that will linger across the
southern Plains into the middle of next week. The persistent,
relative upper level low pressure in combination with continuing
anomalously high PWAT values results in daily chances for at least
scattered showers and storms. Specifics as to the placement and
magnitude of QPF totals through the long term are uncertain due to
mesoscale interactions and the convective nature of storms. However,
slow storm motions and training storms are expected at times, and in
combination with wet antecedent conditions this could lead to
isolated instances of flash flooding through at least the weekend.
This is reflected in WPC's EROs for days 3-5, with a marginal risk
across all of south central TX on Friday and Day 4 and 5 slight risks
across southern and eastern portions of the CWA for this weekend.

As mentioned above, temperatures (mainly the highs) are expected to
be a few degrees below average each day through the long term due to
the increased cloud cover and moisture.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Wed Aug 31 2022

A mix of IFR and MVFR ceilings prevail near and west of the I-35
corridor. These ceilings will hold through the morning, then become
VFR 17Z-19Z. Numerous SHRA and scattered TSRA will continue through
the morning hours across western areas, closer to the Rio Grande,
impacting DRT. Activity out west is expected to decrease to more
isolated in coverage in the afternoon. Elsewhere, isolated to widely
scattered SHRA and TSRA activity is possible, especially in the
afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  75  91  74 /  40  40  50  50
Austin Bergstrom Intl Airport  91  75  92  74 /  40  40  50  40
New Braunfels Muni Airport     91  75  93  74 /  40  30  40  40
Burnet Muni Airport            88  73  88  72 /  50  40  60  50
Del Rio Intl Airport           84  74  89  74 /  90  70  40  30
Georgetown Muni Airport        89  75  91  73 /  50  30  60  50
Hondo Muni Airport             89  75  92  74 /  40  30  30  30
San Marcos Muni Airport        92  74  93  73 /  40  30  40  40
La Grange - Fayette Regional   92  75  93  74 /  30  30  50  30
San Antonio Intl Airport       90  75  92  75 /  40  30  40  40
Stinson Muni Airport           91  75  94  75 /  40  30  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Bandera-Dimmit-Edwards-
Kerr-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term...76
Long-Term...Gale
Aviation...76
Hazardous weather outlook, Aug 31, 2:45 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CDT Wed Aug 31 2022

TXZ171>173-183>194-202>209-217>225-228-011000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are expected
today across portions of the Rio Grande, southern Edwards
Plateau, and western Hill Country. Scattered showers and storms
could continue into tonight along the Rio Grande. Quick, heavy
rainfall, with isolated totals of 1-3 inches, could lead to flash
flooding across this region and a Flash Flood Watch is in effect
through early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms will be possible Thursday
through Tuesday. A few spots could see heavy rain totals over two
inches, leading to isolated flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 13:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Real

When
August 31, 7:51 AM CST to 11:00 AM CST
Where
Real County, 11.76 mi S of Vance to 11.84 mi S of Vance
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.650, -100.010

Thunderstorms produced heavy rain that led to flash flooding that closed US 55 south of Camp Wood along the Nueces River. A trained spotter sent pictures of water over the road.

Flash Flood, Uvalde

When
August 31, 7:54 AM CST to 11:00 AM CST
Where
Uvalde County, 4.91 mi NNE of Montell to 5.02 mi SE of Montell
Cause
Heavy Rain
Reported by
Public
Coordinates
29.597, -99.992

Thunderstorms produced heavy rain that led to flash flooding that closed US 55 near Montell along the Nueces River. There were pictures of water over the road on social media.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051034, 1051035.